Hail, Nuckolls
- When
- July 28, 3:17 PM CST
- Where
- Nuckolls County, 4.69 mi SW of Nora
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -98.030
An upper ridge was over most of the southern half of the country. A weak upper level disturbance was moving across northern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper ridge was over most of the southern half of the country. A weak upper level disturbance was moving across northern Nebraska. A weak surface low pressure was across parts of south central Nebraska during the afternoon hours. Temperatures were in the mid 90s to triple digits, and dewpoints were in the upper 60s to lower 70s. Effective bulk shear values generally ranged from 30 to 45 knots, and most unstable CAPE was generally 4,000 to 6,000 J/kg.
A storm developed and strengthened over south central Nebraska and produced 1.50 inch hail in Nuckolls County after 4 PM CDT. This storm went on to produce quarter and nickel size hail in the same county then moved south towards the Kansas border. The storm split as it was crossing the border with the northern storm remaining in Nebraska then weakening and the southern half of the storm moving into Kansas. Another storm moved into Hamilton County and produced hail up to two inches at 5:40 PM CDT. This storm moved into Clay County after 6 PM CDT and produced two inch hail along with 60 mph wind gusts. The storm continued to move south through Clay County and produced hail ranging in size from two to four inches. Finally, the storm crossed over into Fillmore County and produced golf ball sized hail at 7 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 28, 1:22 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
222 PM CDT Fri Jul 28 2023
.DISCUSSION...(This evening through Friday)
Issued at 154 PM CDT Fri Jul 28 2023
Key Messages:
* A low, non-zero chance of an isolated thunderstorm through mid-
evening...a bit better chances later tonight.
* Blazing heat through the evening most areas, and potentially
continuing in far southern areas Saturday.
* However, there is change in the air for most areas this weekend
with cooler temperatures and some rain/storm chances.
Very hot this afternoon across south central Nebraska and north
central Kansas 2 PM heat index values roughly between 100 and 110
degrees. KUEX radar and surface observations depict a weak surface
low pressure just east of the radar site with light northwest
winds sagging down the northwest but a light southeast flow to the
southeast. At least through mid-evening, most of the area continue
with the extreme heat and the advisory/warning continues. That
should abate some across the northern areas thereafter from a
temperature standpoint, but dewpoints will remain high.
Aloft there is a weak upper wave moves across northern Nebraska
and it continues to keep a few showers going to the northwest
west. Cumulus field has struggled to grow as it moves into
south central Nebraska with the weak lift due to warm air aloft
and weak surface convergence, even with the low nearby. Short
term models don't really tag any upscale growth of storms but
with the instability in place and weak convergence, I don't
think there is a zero chance either in the next 6 hours. Have
kept the very low thunderstorm chances and, of course, if a
storm or two does develop, severe potential for wind gusts, hail
and heavy rain would be there. Sometimes it just takes a bit
of mid-evening cooler to allow a storm to develop in these
environments. Beyond, continued the slightly high shower
and storm chances overnight with convective move east of
the Front Range. That action should be pretty late but may
trigger some locally gusty winds. It would be a bit more
widespread in nature but not necessarily everywhere.
Have continued the 3 county excessive heat headline in far
southern 3 counties which is aligned with other offices. That
could totally hit if less storms develop overnight and
winds/cooler air don't push as far south. It could also
fail, if more widespread convection develops and a stronger
outflow rolls deeper into Kansas. The big news is though
most of the rest of the forecast area will be significantly
cooler tomorrow (80s to 90ish) and there may be some rain/clouds
lingering which could drop temperatures more. Sunday is still
warm but not scorching. Weak northwest flow lends itself to some
night rain chances but Saturday night (farther south) and Sunday
night (farther north).
Few changes of note to the forecast next week. The heat gets
dialed back up again Monday-Wednesday, with another round of
potential heat headlines possible in southern areas. There are
small, daily, mostly nocturnal storm chances as well. However,
model consistency continues with moving a cold front through
early Thursday or so which will bring cooler (below normal?)
temperatures and increasing (more widespread/consistent chances?)
Thursday and Friday.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1151 AM CDT Fri Jul 28 2023
While both KEAR/KGRI forecasts are generally VFR conditions, there
is some uncertainty and potential for more significant aviation
impacts than currently forecast. That uncertainty lies with
possible thunderstorm development, either late this afternoon
or moving in from the west overnight. At this point, no storms
are included before late evening given such weak low level
convergence and warm mid-level temperatures, but there is a
touch of lift moving across northern Nebraska so it is worth
keeping an eye on. Later, winds shift to a northerly direction in
generally with a weak frontal passage, or maybe just some near
storm outflow. Have included T-storms in the vicinity overnight
to cover, but left forecast ceilings high and no visibility
restrictions. As mentioned, uncertainty to do convective
possibilities, or lack of, make this TAF forecast challenging,
especially after about the first 5-6 hours.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ041-
048-049-062>064-075>077-084>087.
Heat Advisory until 9 PM CDT this evening for NEZ039-040-046-047-
060-061-072>074-082-083.
KS...Excessive Heat Warning until 9 PM CDT this evening for
KSZ005>007.
Excessive Heat Warning until 9 PM CDT Saturday for KSZ017>019.
&&
DISCUSSION...NOAA/NWS/Moritz
AVIATION...NOAA/NWS/MoritzHazardous Weather Outlook National Weather Service Hastings NE 234 PM CDT Fri Jul 28 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 234 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Heat index values will hang in the 105 to 115 range through mid evening for most areas, and an Excessive Heat Warning or Heat Advisory continues. The heat will let up a bit overnight in Nebraska but the Excessive Heat Warning will continue in north central Kansas along and south of Highway 24. Please refer to the Heat Advisory and Excessive Heat Warning products more information. An isolated severe storm or two is possible through mid evening in south central Nebraska. Though development is uncertain, if a storm does develop, wind gusts to 60 mph, half dollar size hail and locally heavy rain will be possible. Later in the evening, roughly after 10 pm, thunderstorms may move into the area from the Western High Plains. As those storm move in, and a few more develop, some strong storms are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The Excessive Heat Warning has been extended through Saturday for Rooks, Osborne, and Mitchell Counties where heat index values are most likely to again climb to around 105 degrees during the afternoon and early evening hours. Isolated to scattered thunderstorms will once again be possible Saturday evening into the overnight. Some of this activity could be strong to marginally severe. Off and on, mostly nighttime chances for thunderstorms continue next week. Heat will remain a concern for areas along and south of the state line early next week. Heat index values could potentially top 100 degrees each day Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of large hail or damaging wind gusts tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT Fri Jul 28 2023
NEZ086-087-282115-
Thayer NE-Nuckolls NE-
324 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern
Nuckolls and western Thayer Counties through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 29 miles northwest of Belleville, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oak around 335 PM CDT.
Other locations in the path of this storm include Ruskin and Deshler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4009 9801 4026 9804 4034 9769 4007 9765
TIME...MOT...LOC 2024Z 263DEG 8KT 4019 9793
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
410 PM CDT Fri Jul 28 2023
NEZ086-087-282200-
Thayer NE-Nuckolls NE-
410 PM CDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of southern Nuckolls and
southern Thayer Counties through 500 PM CDT...
At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ruskin to near Nelson. Movement was east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ruskin around 415 PM CDT.
Deshler around 425 PM CDT.
Other locations in the path of these storms include Hardy, Byron,
Chester and Hubbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9737 4000 9800 4025 9822 4026 9777
4001 9737
TIME...MOT...LOC 2110Z 288DEG 21KT 4015 9782 4013 9806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RossiThe Grand Island radar (KUEX), 41 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranging in size from quarters to two inches in diameter was reported in this area.
Hail up to two inches in diameter was accompanied by wind gusts estimated to be near 60 MPH.
Wind gusts estimated to be near 60 MPH were accompanied by hail up to two inches in diameter.
Hail up to the size of tennis balls was reported along and near this path.
Reports received via social media and broadcast media of hail between three and four inches in diameter in and around Saronville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114429, 1114430, 1114431, 1114432, 1114433, 1114447, 1114466, 1114449, 1114451, 1114456, 1114458, 1114462, 1114438.